Virginia, 2008

Hail in Virginia, April 20, 2008

April 20, 2008 · NWS RNK · 6 events in 2 counties and zones

Thunderstorms produced penny to nickel size hail across portions of Southside Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms produced penny to nickel size hail across portions of Southside Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 20, 10:12 AM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Apr 20, 10:12 AM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1112 AM EDT SUN APR 20 2008

.SYNOPSIS...
A SLOW MOVING AREA OF LOW PRESSURE WILL PROGRESS ACROSS THE AREA
THIS WEEKEND BEFORE HEADING SOUTHEAST TO OFF THE COAST OF THE
CAROLINAS. ASSOCIATED PRECIPITATION FROM THE LOW WILL LINGER INTO
TUESDAY. HIGH PRESSURE RETURNS TO THE AREA BY MID WEEK AND
CONTINUES INTO THE EARLY PART OF NEXT WEEKEND...ALL WHILE A COLD
FRONT REMAINS ACROSS THE LOWER OHIO VALLEY AND GREAT LAKES REGION.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NOT A LOT OF CHANGE IN TODAYS FORECAST FROM PREVIOUS EXPECTATIONS.
WILL BE TRYING TO HIT THE TIMING OF PRECIPITATION VERSUS NO
PRECIPITATION THOUGH THROUGH THE REST OF TODAY. WILL BE GOING WITH
CATEGORICAL POPS AROUND THE CREST OF THE BLUE RIDGE INTO MOST
POINTS IN THE MOUNTAINS FOR A FEW HOURS THIS AFTERNOON AS WE
APPROACH PEAK HEATING AND THE UPPER LOWS COLD POOL MOVES OVERHEAD.
AREAS IN THE EAST WILL PROBABLY SEE NO PRECIPITATION UNTIL THE MID
AFTERNOON. HAVE COOLED EXPECTED HIGH TEMPERATURES IN THE NORTH TO
BETTER MESH WITH FORECAST HIGHS TO OUR NORTH OUTSIDE OUR FORECAST
REGION. THE POTENTIAL STILL EXIST FOR ISOLATED STORMS...WITH SOME
OF THESE HAVING THE POTENTIAL FOR SMALL HAIL AND GUSTY WINDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
TONIGHT AND MONDAY THE UPPER LOW WILL CONTINUE TO SLOWLY DROP
SOUTHEAST TO A POSITION NEAR WILMINGTON BY MONDAY EVENING. MEANWHILE
OVER NORTHERN AND EASTERN VA...DEFORMATION ZONE WITH DEEP LAYER
SOUTH TO SOUTHEAST FLOW ON THE NORTHEAST SIDE OF THE UPPER LOW
WILL PRODUCE A PERSISTENT BAND OF SHOWERS AND TSTMS THAT MAY
PRODUCE EXCESSIVE RAINFALL. AS OF NOW IT LOOKS LIKE THIS
PERSISTENT ACTIVITY...AND THE THREAT OF FLOODING...WILL REMAIN
JUST NORTHEAST OF OUR AREA. BUT STAY TUNED...THIS COULD CHANGE.
WILL WE LIKELY SEE A CONTINUATION OF SCTD SHOWERS ACROSS OUR AREA
MONDAY BUT AS THE UPPER LOW MOVES TO OUR SOUTHEAST...STABILITY
SHUD INCREASE AND LIMIT TSTM DEVELOPMENT.

LOW LEVEL ONSHORE FLOW FROM THE EAST/NORTHEAST THRU TUESDAY WILL
RESULT CLOUDY/MOSTLY CLOUDY CONDITIONS FOR THE AREA. DAYTIME TEMPS
WILL BE NEAR NORMAL...WHILE NIGHTTIME LOW WILL BE ABOVE NORMAL. THE
THREAT OF RAIN WILL DIMINISH AFTER MONDAY WITH SOME SUN POSSIBLE BY
WEDNESDAY UNDER A WEAK UPPER RIDGE AND AHEAD OF THE NEXT...MOSTLY
DRY AND WEAK...COLD FRONT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
WEDNESDAY THROUGH THURSDAY...

AN UPPER LEVEL RIDGE WILL BE ACROSS THE AREA...BUT SHORTWAVE TROUGHS
MOVING THROUGH THE MID-MISSISSIPPI AND LOWER OHIO VALLEYS WILL
ENCOURAGE THE RIDGE TO FOLD OVER TOWARDS THE ATLANTIC COAST. THE
RESULT WILL BE PROGRESSIVELY MILDER CONDITIONS ACROSS THE AREA...BUT
WITH ISOLATED SHOWERS OR STORMS TRYING TO DEVELOP ACROSS PRIMARILY
THE MOUNTAINS. GUIDANCE DURING THIS PERIOD IS FAIRLY SIMILAR AND
HAVE FOLLOWED MORE CLOSELY TO THAT OF THE GRIDDED MOS NUMBERS.

FRIDAY THROUGH SATURDAY...

MODEL SOLUTIONS DIVERGE WITH TWO DISTINCT OUTCOMES. THE ECMWF
MAINTAINS THE RIDGE OVER THE EAST COAST AND THE BULK OF ANY
PRECIPITATION TO OUR WEST FOR A LONGER PERIOD OF TIME AS COMPARED TO
THAT OF THE GFS. THE GFS DROPS A CLOSE LOW INTO THE MID-ATLANTIC
STATES FROM THE GREAT LAKES REGION YIELDING A MUCH MORE RAPID
BREAKDOWN OF THE RIDGE AND MUCH MORE ACTIVE SENSIBLE WEATHER. GIVEN
THE BETTER PERFORMANCE OF THE ECMWF WITH THE CURRENT SYSTEM ABOUT TO
MOVE INTO THE AREA...WILL LEAN MORE TOWARDS THE ECMWF FOR THE
FRIDAY/SATURDAY TIME PERIOD...AND HAVE FOLLOWED MORE CLOSELY TO THE
OUTPUT BY HPC WHICH ALSO IS MORE IN LINE WITH THIS SOLUTION AS WELL.
THE RESULT WILL BE A CONTINUATION OF MILD WEATHER FRIDAY AND
SATURDAY WITH STILL ONLY ISOLATED SHOWERS/STORMS IN THE MOUNTAINS
BOTH DAYS.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
SHOWERS WITH ISOLATED THUNDER PUSHING INTO THE WESTERN MOUNTAINS
EARLY THIS MORNING...WHILE DENSE FOG HAS DEVELOPED UNDER PARTIALLY
CLEAR SKIES BETWEEN THESE SHOWERS AND SHOWERS EXITING EASTERN
COUNTIES. IMPRESSIVE CLOSED LOW THROUGH H3 WITH H5 TEMPS TO NEAR
-25C...AND MID LEVEL LAPSE LATES NEAR 7C/KM...SHOULD SUPPORT A
GOOD SPREAD OF SHOWERS AND A FEW TSTORMS KROA/KLYH/KDAN TODAY...ESPECIALLY
WITH SOME HEATING DURING THE MORNING HOURS. ANY TSTORMS WHICH
DEVELOP COULD BRIEFLY PRODUCE HAIL...MOSTLY PEA SIZE. AT THIS TIME
CONTINUED THE CB MENTION IN TAF. LAPSE RATES REMAIN HIGH OVERNIGHT
TONIGHT SOME STILL THE THREAT OF TSTMS...ESP NEAR DAN.

AS FAR AS CIGS AND VSBYS THRU THE NEXT 24 HOURS GO...THERE IS
HIGH LEVEL OF UNCERTAINTY AND WE WILL LIKELY SEE RAPIDLY CHANGABLE
CONDITIONS...ESP THIS AFTERNOON AS CONVECTION GETS GOING. TONIGHT
THINK EASTERN TAF SITES WILL SEE CIGS LOWER TO MVFR (MAYBE IFR) AS
LOW LEVEL FLOW BECOMES MORE NORTHEASTERLY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...DS/JS
SHORT TERM...JS/WERT
LONG TERM...DS
AVIATION...JS/KK
Hazardous weather outlook, Apr 20, 2:41 AM EST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 AM EDT SUN APR 20 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-210745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
341 AM EDT SUN APR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 20, 7:46 AM EST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
846 AM EDT SUN APR 20 2008

VAZ016-017-032-201315-
PATRICK VA-FLOYD VA-CARROLL VA-
846 AM EDT SUN APR 20 2008

AT 844 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTH OF HILLSVILLE...MOVING NORTHEAST AT
25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...GLADESBORO AT 855 AM
EDT...DUGSPUR...LAUREL FORK AT 905 AM EDT...WILLIS...INDIAN VALLEY AT
915 AM EDT...

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

STONEFIELD
Local storm report, Apr 20, 11:29 AM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1229 PM EDT SUN APR 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     TSTM WND DMG     2 SW BLACKSBURG         37.21N 80.44W
04/19/2008                   MONTGOMERY         VA   NWS STORM SURVEY

            TWO HOMES DAMAGED...ONE BUILDING DAMAGED...ONE TRAILER
            OVERTURNED...DOG KENNEL DESTROYED...AND A FEW TREES
            DOWNED.

&&

HYSELL
Special weather statement, Apr 20, 1:30 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT SUN APR 20 2008

VAZ033-201900-
FRANKLIN VA-
230 PM EDT SUN APR 20 2008

AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTH OF SYDNORSVILLE...MOVING NORTH AT
42 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ROCKY MOUNT AT 235 PM
EDT...

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM...WITH WINDS GUSTING TO 45 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

The radar

The Roanoke radar (KFCX), 47 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Henry

When
April 20, 1:30 PM EST to 2:00 PM EST
Where
Henry County, Collinsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.720, -79.900

The hail covered roofs and roadways.

Hail, Henry

When
April 20, 1:40 PM EST
Where
Henry County, 5 mi NE of Martinsville Airport
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.681, -79.806

Hail, Henry

When
April 20, 1:45 PM EST
Where
Henry County, Collinsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.720, -79.900

Hail, Henry

When
April 20, 1:49 PM EST
Where
Henry County, Collinsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.720, -79.900

Hail, Henry

When
April 20, 1:50 PM EST
Where
Henry County, Collinsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.720, -79.900

Hail, Halifax

When
April 20, 4:50 PM EST
Where
Halifax County, 2 mi SW of Cluster Spgs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.599, -78.945

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96511, 96504, 96506, 96508, 96510, 96516.